Kansas, 2009

Hail in Kansas, March 20, 2009

March 20, 2009 · NWS DDC · 3 events in 2 counties and zones

Late night thunderstorms produced marginally severe hail across a small area of southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Late night thunderstorms produced marginally severe hail across a small area of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 20, 2:04 PM CST, 8 hours 39 minutes earlier.

Area forecast discussion, Mar 20, 2:04 PM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT FRI MAR 20 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO SUNDAY AND
POSSIBLE RED FLAG CONDITIONS ON SUNDAY AFTERNOON IN THE WEST.

A MINOR SHORTWAVE IN NORTHWEST FLOW ALOFT WILL SKIM ACROSS KANSAS
THIS EVENING WHILE RIDGING MOVES INTO WESTERN KANSAS. LOTS OF MID
AND HIGH CLOUDS WERE STREAMING AHEAD OF ANOTHER SHORTWAVE TROUGH
OVER SOUTHERN CALIFORNIA WITH SUBTROPICAL MOISTURE. WESTERN KANSAS
HAS BROKEN OUT OF THE STRATUS WITH SOME PARTIAL CLEARING BUT CIRRUS
CLOUDS LOOK TO BE MOVING BACK INTO THE WEST. NEW WRF SHOWS SOME CIN
OF 50 TO 150 J/KG ACROSS THE FA WITH THE WEAKEST IN THE FAR WEST AND
SOME SMALL CAPE LESS THAN 800 J/KG. SO A FEW SURFACE BASED STORMS
MAY GET GOING LATE THIS AFTERNOON IN THE FAR WEST. SOME SMALL HAIL
IS ALSO POSSIBLE WITH UPPER LEVEL WINDS AROUND 30KTS. MORE ELEVATED
STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT WITH MODEL SOUNDINGS
SHOWING ELEVATED INSTABILITY. WILL UP POPS SLIGHTLY TO 40 OR 50
PERCENT. MORE ELEVATED STORMS ARE POSSIBLE SATURDAY WITH THE
SOUTHERN BRANCH SHORTWAVE TROUGH BUT LIMITED INSTABILITY SHOULD KEEP
THEM BELOW SEVERE LIMITS. THE BEST CHANCES LOOK TO BE IN THE EAST
CWA. FOR SUNDAY A DRYLINE IS FORECAST TO PUSH TO NEAR DODGE CITY AS
A LEAD SHORTWAVE TROUGH MOVES EAST TO WEST BY AFTERNOON. COULD SEE
NEAR RED FLAG CONDITIONS WEST, HOWEVER DRIEST GFS MODEL STILL SHOWS
RHS ABOVE 20 PERCENT. SOME SURFACE BASED THUNDERSTORMS COULD GO
ALONG THE DRYLINE AND MOVE EAST IN THE AFTERNOON BUT COOLER SURFACE
AIR IN THE EAST MAY MITIGATE SEVERITY. WILL KEEP POPS GOING IN THE
EAST CWA.

AS FOR TEMPS TONIGHT LOOK FOR LOWS IN THE UPPER 40S TO AROUND 50
WITH SOME STRATUS RETURNING MAINLY EAST AND NORTH. HIGHS ON SATURDAY
SHOULD BE IN THE MID 70S WEST TO UPPER 60S EAST. ON SATURDAY NIGHT
LOOK FOR A VERY MILD NIGHT WITH SOUTH WINDS STAYING 15 TO 22 MPH ALL
NIGHT WITH LOWS IN THE LOW TO MID 50S. ON SUNDAY WITH DRYLINE HIGHS
SHOULD BE AROUND 80 FAR WEST TO LOW 70S EAST. SUNDAY ALSO LOOKS
WINDY WITH 20 TO 35 MPH SOUTH WINDS.

DAYS 3-7...

SUNDAY NIGHT MODELS CONTINUE TO HINT AT A LLVL JET AND WAA
DEVELOPING OVER PRIMARILY OUR ERN CWA EARLY AS A 5H VORT LOBE MOVES
ACROSS WESTERN KS. BY 6Z HOWEVER THE BULK OF THE WAA GETS SHUNTED
NORTH AND EAST OF THE AREA. AS A RESULT WILL BE RETAINING SLT
CHC/LOW CHC POPS IN THE EARLY EARLY BUT TAPER PCPN OFF FROM WEST TO
EAST DURING THE EARLY MORNING HOURS.

AS THIS SYSTEM MOVES EAST OF THE AREA SUNDAY NIGHT OUR
NEXT...STRONGER SYSTEM WILL THEN TAKE AIM ON SW KS DURING THE DAY ON
MONDAY. THIS STRONG UPPER LVL LOW IS PROGGED BY THE GFS AND ECMWF TO
MOVE INTO ERN CO BY MID DAY AND THEN ACROSS WRN KS BY EARLY EVENING.
MODELS ALSO SHOWING 0-6KM SHEAR GREATER THAN 60KTS ALONG WITH NICE
25H WDVR AHEAD OF THIS SYSTEM DURING THE AFTERNOON AND EARLY EVENING
HOURS. IN ADDITION A DRYLINE REMAINS PROGGED BY BOTH MODELS TO BE
JUST EAST OF DDC WITH NEAR 60 DWPTS POSSIBLE IN SC KS. BASED ON THIS
OUR ERN CWA REMAINS THE PRIME TARGET FOR PCPN FROM THIS SYSTEM
MONDAY AFTERNOON. THE CURRENT FORECAST HAD A GOOD HANDLE WITH THIS
SO AT THIS TIME DO NOT ANTICIPATED MANY ADJUSTMENTS. THE EXCEPTION
IS TO RAISE POPS UP SOME IN THE PTT/P28 AREA.

ANOTHER POSSIBLE PROBLEM ON MONDAY AFTERNOON MIGHT BE BLOWING DUST
WEST OF THE DRY LINE. HAVE LITTLE REASON TO DISAGREE WITH THE STRONG
WINDS AND DRY CONDITIONS CURRENTLY ADVERTISED IN THE GRIDS BASED ON
THE NEW 12Z GFS/CANADIAN AND ECMWF. AS PREVIOUS SHIFT MENTIONED IF
PCPN IN THE WEST DOES NOT MATERIALIZE OVER THE WEEKEND THEN
CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD BLOWING DUST.

ON MONDAY NIGHT A COOL DOME OF HIGH PRESSURE WILL START TO SETTLE
INTO WESTERN KANSAS. AT THIS TIME AM A LITTLE CONCERNED THAT THE GFS
IS TOO COOL WITH THIS AIR MASS SETTLING INTO THE STATE GIVEN THE
SOURCE ORIGIN AND NW DOWNSLOPE FLOW DEVELOPING DURING THE DAY ON
TUESDAY. HAVE THEREFORE OPTED TO TREND TOWARDS THE WARMER ECMWF
SOLUTION FOR TEMPERATURES ON TUESDAY AND WEDNESDAY. THIS MAY RESULT
IN HIGHS WEDNESDAY APPROACHING 70 DEGREES IN SEVERAL LOCATIONS.

AS WARMER TEMPERATURES RETURN TO SW KS MID WEEK OUR NEXT UPPER LVL
SYSTEM WILL BEGIN TO DROP SOUTHEAST OUT OF WRN KS INTO THE ROCKIES.
BY LATE WEEK HOWEVER MODELS WERE BEGINNING TO SHOW SOME DIVERGING
SOLUTIONS OF HOW OUR NEXT UPPER LVL TROF WILL EVOLVE LATE WEEK.
DESPITE THIS DIFFERING IN THE UPPER LOW BOTH MODELS MOVE A COLD
FRONT SOUTH ACROSS WRK KS LATE THURSDAY SO WILL CONTINUE WITH THE
TREND OF COOLER TEMPERATURES RETURNING TO THE AREA LATE WEEK.

.AVIATION...

VIS SAT LOOP SHOWING LOW CLOUDS ERODING FROM WEST TO EAST ACROSS
OUR CWA. DPROG/DT SUGGESTS DDC SHOULD BE BREAKING OUT W/I THE NEXT
FEW HOURS FOLLOWED LASTLY BY HYS. AS WE BREAK OUT WINDS WILL
PICKUP AND FOCUS LATE TODAY WILL BE TSRA CHANCES. MODEL SOUNDINGS
SHOWING SOME MID LVL INSTAB PRESENT EARLY TONIGHT BUT THEY WERE ALSO
HINTING AT A WEAK CAP REMAINING IN PLACE LATE TODAY. EVEN TAKING
THIS CAP INTO ACCOUNT AS A WEAK UPPER WAVE MOVES BY DURING THE
EARLY EVENING SOME WAA AHEAD OF THIS WAVE MAY BE ENOUGH FOR A FEW
SHRA/TSRA. ALTHOUGH THE CHANCE WILL BE SMALL THE WINDOW FOR ANY
TSRA BASED ON VVEL PROGGED BY BUFKIT WILL BETWEEN 23-03Z FOR DDC
AND ROUGHLY 03-06 IN THE HYS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  72  57  75 /  40  40  40  30
GCK  48  74  54  80 /  30  40  40  10
EHA  48  74  52  81 /  30  30  30  10
LBL  49  74  55  80 /  30  40  40  20
HYS  48  70  56  75 /  40  40  40  30
P28  51  70  57  74 /  40  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/18
Hazardous weather outlook, Mar 20, 2:56 AM CST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT FRI MAR 20 2009

KSZ030-031-043>046-063>066-076>081-086>090-211130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
356 AM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY. THE
LACK OF RICH LOW LEVEL MOISTURE FROM THE GULF OF MEXICO WILL
TEND TO INHIBIT WIDESPREAD OR HIGH END SEVERE WEATHER...BUT A
FEW STORMS COULD PRODUCE HAIL AS LARGE AS QUARTERS AND STRONG GUSTY
WINDS.

CRITICAL WILDFIRE CONDITIONS MAY DEVELOP MONDAY AFTERNOON AS WINDS
SHIFT TO THE SOUTHWEST AT 25 TO 35 MPH ALONG WITH LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-211130-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
356 AM CDT FRI MAR 20 2009 /256 AM MDT FRI MAR 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH. ANY STORMS THAT DEVELOP WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL WILDFIRE CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY
AFTERNOONS. GUSTY SOUTHWEST WINDS AT 25 TO 35 MPH AND LOW RELATIVE
HUMIDITIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
March 20, 10:43 PM CST
Where
Clark County, 5.15 mi WSW of Englewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.010, -100.070

The hail was brief.

Hail, Ford

When
March 20, 11:25 PM CST
Where
Ford County, 2.34 mi NNE of Ford
Measured
0.88 in hail
Reported by
Public
Coordinates
37.660, -99.730

Hail, Ford

When
March 20, 11:30 PM CST
Where
Ford County, 4.07 mi ENE of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -99.680

There was also 0.73 of rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161528, 161529, 161530.